Texas, 2013

Damaging Wind in Texas, June 2, 2013

June 2, 2013 · NWS BRO · 1 event in 1 county or zone

A weak upper level disturbance over the region and a dissipating surface front combined with the seabreeze to produce a small cluster of thunderstorms that developed along the sea breeze near Kenedy County and then raced from northeast to southwest across western Willacy, eastern Hidalgo, and western Cameron counties between 1230 and 2 pm CST before moving into Mexico. A microburst formed as the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A weak upper level disturbance over the region and a dissipating surface front combined with the seabreeze to produce a small cluster of thunderstorms that developed along the sea breeze near Kenedy County and then raced from northeast to southwest across western Willacy, eastern Hidalgo, and western Cameron counties between 1230 and 2 pm CST before moving into Mexico. A microburst formed as the cluster of storms raced through Weslaco and Mercedes between 135 and 145 pm CST on June 2nd.

At the Weslaco/Mid Valley Airport AWOS, a gust of 53 mph was recorded at 135 PM CDT, as torrential rain was driven sideways and reduced visiblity to one quarter mile for a few minutes. On the tarmac, the first damage occurred when one small plane flipped into another, causing damage to each. An empty trailer was flipped on its side at a local dealership just south of the airport. The most notable damage occurred at a warehouse at the intersection of Business 83 and S. Utah Avenue at approximately 139 PM CST, where much of the tin roof was torn from the building. Diagonally across the street, part of the metal roof at the Economy Inn and Suites was torn off. About one and one half miles south, part of a tin carport was blown into nearby trees and a house in Ranchero Village Mobile Home Park, most likely around 143-145 PM CST.A dilapidated house in Mercedes also lost part of its roof, though wind speed was likely somewhat lower than estimated and observed in Weslaco. Weslaco Police initially estimated at least $100 thousand in property damage; winds were estimated to be 60 to 65 mph based on the photos, descriptions, and prior experience with similar past events in the Rio Grande Valley. Blinding rains in the core of the storm dropped a quick 1.5 to 2.22 inches. Unfortunately, the blinding rains contributed to two vehicle accidents along Expressway 83 between Mercedes and Weslaco. Frequent cloud to ground lightning strikes caused some power outages and started one small fire in a building.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 2, 11:53 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 2, 11:53 AM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1253 PM CDT SUN JUN 2 2013

.DISCUSSION...

SHOWER AND THUNDERSTORM COVERAGE ALONG THE SEABREEZE/OUTFLOW
BOUNDARIES IS GREATER THAN PREVIOUSLY EXPECTED. THE AREA OF
SHOWERS AND STORMS /MAINLY/ OVER KENEDY COUNTY IS EXPECTED TO MOVE
WEST-SOUTHWESTWARD ALONG THE SEABREEZE...REACHING THE MIDDLE
VALLEY BY MID-AFTERNOON. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
STILL EXPECTED TO DEVELOP ALONG OUTFLOW BOUNDARIES JUST NORTH OF
HEBBRONVILLE AND FALFURRIAS. ANY CONVECTION THAT DEVELOPS HERE
WILL LIKELY SHIFT SOUTHWARD ACROSS THE MIDDLE AND UPPER VALLEY
THROUGH SUNSET BEFORE DISSIPATING.

THAT SAID...I HAVE MADE SLIGHT ADJUSTMENTS TO SHOWER AND
THUNDERSTORM PROBABILITIES ACROSS THE FORECAST AREA. OTHER
SENSIBLE WEATHER ELEMENTS APPEAR TO BE IN DECENT SHAPE...AND NO
ADJUSTMENTS WERE MADE AT THIS TIME. /BUTTS/

&&

.PREV DISCUSSION... /ISSUED 1228 PM CDT SUN JUN 2 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW. /BUTTS/

AVIATION...

OVERVIEW...KBRO WSR-88D SHOWS ISOLD -SHRA DEVELOPING ALONG THE
SEABREEZE E OF US-77. THESE SHRA ARE EXPECTED TO MOVE W EARLY THIS
AFTERNOON...PROVIDING THE POSSIBILITY OF PRECIPITATION TO
KHRL/KBRO TERMINALS. OUTFLOW FROM SHRA/TSRA NEAR A WEAKENING COLD
FRONT IS FORECAST TO RESULT IN ADDITIONAL CONVECTIVE DEVELOPMENT
THIS AFTERNOON OVER THE BRUSH COUNTRY AND PARTS OF THE
MIDDLE/UPPER VALLEY. FLIGHT CATEGORIES MAY BRIEFLY LOWER IN
VICINITY OF ANY SHRA. UPPER RIDGING SHOULD REBUILD OVER THE REGION
EARLY IN THE UPCOMING WEEK...RESULTING IN A RETURN TO DRY
CONDITIONS AND VFR FLIGHT CATEGORIES. WINDS SHOULD BECOME EASTERLY
10 KTS. OR LESS BY 03/1500 UTC.

KBRO TAF...-SHRA POSSIBLE THROUGH 02/2000 UTC...WITH MVFR FLIGHT
CATEGORIES /DUE TO LOW CIGS/ POSSIBLE. FLIGHT CATEGORIES SHOULD
IMPROVE TO VFR BY 03/0000 UTC AND CONTINUE THROUGH 03/1800 UTC.
LIGHT/VARIABLE WINDS POSSIBLE 03/0600-1400 UTC...OTHERWISE WINDS
SHOULD BE E 10 KTS. OR LESS.

KHRL TAF...-SHRA POSSIBLE THROUGH 02/2100 UTC...WITH MVFR FLIGHT
CATEGORIES /DUE TO LOW CIGS/ POSSIBLE. FLIGHT CATEGORIES SHOULD
IMPROVE TO VFR BY 03/0100 UTC AND CONTINUE THROUGH 03/1800 UTC.
LIGHT/VARIABLE WINDS POSSIBLE 03/0700-1400 UTC...OTHERWISE WINDS
SHOULD BE SE-S 10 KTS. OR LESS.

KMFE TAF...-SHRA POSSIBLE 02/2000-03/0000 UTC...WITH MVFR FLIGHT
CATEGORIES /DUE TO LOW CIGS/ POSSIBLE. FLIGHT CATEGORIES SHOULD
IMPROVE TO VFR BY 03/0400 UTC AND CONTINUE THROUGH 03/1800 UTC.
LIGHT/VARIABLE WINDS POSSIBLE 03/0800-1400 UTC...OTHERWISE WINDS
SHOULD BE SE 10 KTS. OR LESS.  /BUTTS/

PREV DISCUSSION... /ISSUED 1032 AM CDT SUN JUN 2 2013/

DISCUSSION...
THE CUMULUS FIELD HAS A LITTLE BIT MORE VERTICAL DEVELOPMENT
TODAY...THANKS TO A RELATIVELY UNCAPPED ATMOSPHERE...AMPLE
INSTABILITY...AND A BIT OF ADDED FORCING. AREA RADARS SHOW A
BROKEN LINE OF SHOWERS AND STORMS NEAR A COLD FRONT ENCROACHING
UPON THE COASTAL BEND AND ADJACENT BRUSH COUNTRY AREAS. ADDITIONAL
SHOWERS WERE ALSO DEVELOPING OVER THE NORTHERN PARTS OF THE LAGUNA
MADRE AND COASTAL AREAS OF KENEDY COUNTY.

SO THE QUESTION REMAINS...WILL WE SEE RAIN? IF SO...WHERE?

FOR THE REST OF THIS AFTERNOON...ADDITIONAL SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE SEABREEZE. THESE
SHOWERS WILL LIKELY AFFECT PARTS OF THE MIDDLE AND LOWER VALLEY
THROUGH LATE AFTERNOON. OUTFLOW FROM CONVECTION ALONG THE FRONT
MAY ALSO BRING AN ADDITIONAL RISK OF SEEING PRECIPITATION TO AREAS
NORTH OF A ZAPATA TO ARMSTRONG LINE THIS AFTERNOON. THESE AREAS
WILL TAKE ADVANTAGE OF SLIGHTLY BETTER FORCING AND BOUNDARY LAYER
MOISTURE. THAT SAID...SHOWER AND THUNDERSTORM PROBABILITIES HAVE
BEEN ADJUSTED THROUGH TONIGHT.

OTHER SENSIBLE WEATHER ELEMENTS APPEAR TO BE IN GOOD SHAPE FOR THE
TIME BEING...AND NO CHANGES WERE MADE AT THIS TIME.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET. AN
UPDATED SUITE OF TEXT PRODUCTS WILL BE ISSUED SHORTLY.  /53/

MARINE...
I HAVE MADE SOME ADJUSTMENTS TO THE ONGOING FORECAST WAVE HEIGHTS
BASED ON OBSERVATIONAL TRENDS. IN GENERAL...COMBINED SEAS ARE
EXPECTED TO REMAIN UNDER 3 FEET THROUGH MONDAY NIGHT. THE ONGOING
WIND FORECAST APPEARED TO BE IN GOOD SHAPE.  /53/

PREV DISCUSSION... /ISSUED 618 AM CDT SUN JUN 2 2013/

DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

AVIATION...SKY COVER HAS ALREADY BROKEN UP THIS MORNING ALONG THE
COAST AND IS STARTING TO THIN INLAND. EXPECT FEW TO SCT DECK TO
CONTINUE THROUGH MIDMORNING...LIFTING ABOVE 300 FEET BY NOON.
SMALL CHANCE FOR SHOWERS EXPECTED THIS AFTERNOON DURING PEAK
HEATING...WITH VCT GROUPS ADDED TO TAFS. SKIES WILL CLEAR LATE IN
THE EVENING.

PREV DISCUSSION... /ISSUED 406 AM CDT SUN JUN 2 2013/

SHORT TERM /NOW THROUGH MONDAY/...MAIN FORECAST ISSUE TODAY IS THE
PROBABILITY OF RECEIVING PRECIPITATION THIS AFTERNOON. AREA IS
CAUGHT BETWEEN THE AXIS OF THE LARGE-SCALE H5 TROUGH TO THE
NORTH...THE GROWING H5 RIDGE TO THE WEST AND THE INVERTED H5 TROUGH
FROM THE REMNANTS OF HURRICANE BARBARA. A COLD FRONT ASSOCIATED WITH
THE NORTHERN TROUGH IS MOVING SOUTHWARD THROUGH CENTRAL TEXAS
ATTM...WITH SHOWERS AND THUNDERSTORMS. MOISTURE IS BEGINNING TO
BUILD AHEAD OF THE FRONT...WITH GOES PW IMAGERY SHOWING VALUES
CURRENTLY ABOVE 1.5 INCHES...ABOVE THE 1.38 NOTED IN THE EVENING
KBRO SOUNDING. WHILE THE MAIN PORTION OF THE FRONT WILL GRIND TO A
HALT TO THE NORTH...OUTFLOW BOUNDARIES FORM THUNDERSTORMS MAY REACH
THE REGION LATER THIS AFTERNOON. THE SEABREEZE ALSO HAS THE
POSSIBILITY OF ACTIVATING AS HIGHS REACH THE MID TO UPPER 90S AND
SFC WINDS TURN MORE EASTERLY. ONLY INHIBITOR FOR CONVECTION IS THE
INVERSION NOTED IN THE EVENING SOUNDING AT 2500 FEET. BOUNDARIES
WILL HAVE TO OVERCOME THIS. WITH COMPUTED CONVECTIVE TEMPERATURE
ABOVE 90 DEGREES...THERE IS A SMALL WINDOW OF OPPORTUNITY FOR
RAINFALL DURING PEAK HEATING. THIS EVENING...THE H5 RIDGE TO THE
WEST BUILDS EASTWARD...FORCING THE REMAINING MOISTURE BACK TO THE
EAST AND STRENGTHENING THE CAP. THE CAP WILL DOMINATE THE REST OF
THE SHORT TERM...WITH HIGHS TOMORROW AGAIN IN THE MID TO UPPER 90S
AND LIGHT EAST WINDS.

LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...500MB RIDGE TO REMAIN
ANCHORED ACROSS NORTHERN MEXICO AND SOUTHERN TEXAS THROUGH MUCH OF
THE WEEK. THE RIDGE AXIS DOES HOWEVER VERY SLOWLY RETREAT WESTWARD
AS LARGE SCALE TROUGH DIGS ACROSS THE CENTRAL AND SOUTHEASTERN
U.S. MUCH OF THE FORECAST PERIOD REMAINS THE SAME WITH PERSISTENCE
THE BEST FORECAST. THE RIDGE TO PROVIDE A DRY NORTHWEST SUBSIDENCE
MID LEVEL FLOW WHICH WILL PARTIALLY MIX TO THE SURFACE EACH AFTERNOON.
MODEL PROJECTIONS PERSIST ON PWAT VALUES LOWERING BELOW 1 INCH
WHICH WILL APPROACH OR EVEN FALL BELOW 2 STANDARD DEVIATIONS FOR
JUNES 60 YEAR PWAT AVERAGE. THIS WILL KEEP TEMPERATURES VERY WARM
SKIES MOSTLY SUNNY/CLEAR AND HUMIDITY MODESTLY LOW. LIGHT TO
MODERATE SOUTHEAST TO EAST SURFACE WINDS ARE EXPECTED SHOULD KEEP
DEW POINTS FROM CRASHING TO LOW ESPECIALLY NEAR THE COAST. TEMP
FORECAST TRENDS WITH A BLEND OF THE EURO AND MAV VALUES EARLY ON
THEN FOLLOWS THE WARMER EURO THE LATTER HALF OF THE PERIOD.

MARINE...NOW THROUGH MONDAY...SOUTHEAST WINDS WILL SHIFT MORE TO
THE EAST TODAY DUE TO A COLD FRONT MOVING THROUGH CENTRAL TEXAS. THE
FRONT WILL STALL TO THE NORTH...RELAXING THE GRADIENT IN THE
REGION...LOWERING WINDS TO AROUND 10 KNOTS. LIGHT EAST TO NORTHEAST
WINDS WILL CONTINUE FOR THE REST OF THE PERIOD...ALLOWING SEAS TO
FALL TO AROUND 2 FEET BY LATER THIS AFTERNOON. NO FLAGS EXPECTED.

MONDAY NIGHT THROUGH FRIDAY...LIGHT TO MODERATE SOUTHEAST TO
EAST FLOW AND A LOW TO MODERATE SEA TO PERSIST AS GRADIENT TO
REMAIN RATHER WEAK. THE SURFACE HIGH PRESSURE OVER THE GULF TO BE
REPLACED BY BROAD LOW PRESSURE. MID LEVEL HIGH PRESSURE TO
DOMINATE OVER NORTHERN TEXAS AND SOUTH TEXAS. WILL WILL MAINTAIN A
WEAK LOW GRADIENT DRIVEN BY SEA AND LAND BREEZES EACH DAY. NO SCA
OR SCEC ARE ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  91  77  89  75 /  20  10   0   0
BROWNSVILLE          91  77  93  75 /  20  10   0   0
HARLINGEN            94  76  94  73 /  20  10   0   0
MCALLEN              97  76  98  75 /  20  20   0   0
RIO GRANDE CITY      99  76  99  74 /  20  20   0   0
SOUTH PADRE ISLAND   86  78  86  77 /  20  10   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

SHORT TERM FORECASTER... BUTTS
LONG TERM FORECASTER... DRILLETTE
PSU/GRAPHICASTS... MARTINEZ
Hazardous weather outlook, Jun 2, 4:54 AM CST, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
554 AM CDT SUN JUN 2 2013

TXZ248>257-031100-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
554 AM CDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-031100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
554 AM CDT SUN JUN 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Brownsville radar (KBRO), 62 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hidalgo

When
June 2, 1:35 PM CST to 1:45 PM CST
Where
Hidalgo County, 0.59 mi N of Weslaco Mid Vly Arpt to 2.39 mi S of Weslaco
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
26.178, -97.971

At the Weslaco/Mid Valley Airport AWOS, a gust of 53 mph was recorded at 135 PM CDT. Further south, winds were estimated to be 60 to 65 mph based on the photos, descriptions, and prior experience with similar past events in the Rio Grande Valley. On the tarmac, the first damage occurred when one small plane flipped into another, causing damage to each. An empty trailer was flipped on its side at a local dealership just south of the airport. The most notable damage occurred at a warehouse at the intersection of Business 83 and S. Utah Avenue at approximately 139 PM CST, where much of the tin roof was torn from the building. Diagonally across the street, part of the metal roof at the Economy Inn and Suites was torn off. About one and one half miles south, part of a tin carport was blown into nearby trees and a house in Ranchero Village Mobile Home Park, most likely around 143-145 PM CST.A dilapidated house in Mercedes also lost part of its roof, though wind speed was likely somewhat lower than estimated and observed in Weslaco. Weslaco Police initially estimated at least $100 thousand in property damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464546.